Long-term menstrual suppression: is this why I have brown discharge?
Heather Corinna replies:About a month ago my boyfriend and I decided to get serious into foreplay. He broke my cherry and ever since then I have been experiencing a slight brownish clear colored discharge. I'm also on birth control (marvalon 28) a close friend of mine said that as long as I'm on the white pill I do not ovulate. I haven't had my period regularly for 2 years, I have been picking and chosing when to have it. But over the last 5 to 6 months I chose not to have it and I'm wondering if this could be the source of my problem. I have decided to take the green pill which allows me to have a period and I have not yet experienced any blood flow, let alone any of this brownish discharge!
Know that as of this date, it is not medically advised for people who menstruate to use the pill to manipulate menstrual cycles and have any less than four periods (or, more accurately on the pill, withdrawal bleeds) each year. There are still no long-term studies on doing even that, and if you're a very young person who menstruates, to my knowledge, there aren't actually any studies at ALL that have been done on young people per doing menstrual suppression. Several women's medical organizations, like the Centre for Menstrual Cycle and Ovulation Research, expressly advise against it, for several smart reasons.
Likely, that discharge is due to how you've been using the pill.
If you had any hymenal changes (your reference to broken cherries), that would not usually cause anything but a little bleeding or spotting for a day or so, if even that, since that's only a very thin membrane. Too, that wouldn't change discharges, since those come from an internal source, and the hymen (more accurately called the vaginal corona) is external. If your bleeding was from your vaginal corona you'd be able to touch the edges of your vaginal opening where the corona is located, and discover the blood there, separate from discharge.
Some sexually transmitted infections can cause blood-tinged discharges, but if it's solidly brownish, that is more likely due, again, to the way you've taken your pills.
I'm not surprised you didn't start a withdrawal bleed right away: not only do many people not start that on the first day of placebos, but given you've been what is likely spotting so much, you may not have a full withdrawal bleed in you just yet, exactly.
What I'd suggest you do is that you take a few cycles to take your pills as they're designed to be taken, with the 21 active days and the 7 day placebo period. I'd also suggest that you have a chat with your prescribing gynecologist about the way you've been taking your pills and get some advice from him or her on the matter. Really, given the lack of long-term data, I personally advise against menstrual suppression most of the time, but if you're going to do it, I would strongly encourage you to follow the current guidelines with it and be sure you only take packs back-to-back to the point that you are still having your bleed (and taking the placebos) at least four times a year at regular intervals. Even beyond health concerns, if you don't do that, you're going to have irregular spotting and bleeding regardless.
Not knowing exactly what sexual activities you're engaging in, if you're having any sort of genital sex, I'd also be sure that you're up-to-date with your yearly screenings for sexually transmitted infections. If you're not, then it's time to set those up too, just to cover all of your bases.